Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Kansas City, MO

May 27, 2017Cooper County, Pettis County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 6:13 PM CDT for Cooper County, Pettis County, Saline County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 6:13 PM CDT (23:13 UTC)
Expired
May 27, 2017, 6:48 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cooper County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:18 PM CDTHAIL 15 Sse Sweet Springs, MO
May 27, 6:18 PM CDTHAIL 1.255 Sse Sweet Springs, MOUPDATED, SPOTTER SEARCHED AREA AND FOUND LARGER HAIL STONE AS PREVIOUS WAS 1 INCH.
May 27, 6:21 PM CDTHAIL 1Houstonia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KEAX 272313
SVREAX
MOC053-159-195-280000-
/O.NEW.KEAX.SV.W.0084.170527T2313Z-170528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
613 PM CDT SAT MAY 27 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Pettis County in central Missouri...
  Southern Saline County in central Missouri...
  Northwestern Cooper County in central Missouri...

* Until 700 PM CDT

* At 613 PM CDT, a severe thunderstorm was located over Sweet
  Springs, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sweet Springs, Houstonia, Emma, Nelson, Hughesville, Blackwater and
  Arrow Rock.

This includes Interstate 70 in Missouri between mile markers 63 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9293 3882 9350 3901 9349 3908 9293
TIME...MOT...LOC 2313Z 256DEG 47KT 3893 9340 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
4 follow-up statements
699 
WWUS53 KEAX 272320
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT SAT MAY 27 2017

MOC053-159-195-280000-
/O.CON.KEAX.SV.W.0084.000000T0000Z-170528T0000Z/
Pettis MO-Saline MO-Cooper MO-
620 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN PETTIS...SOUTHERN SALINE AND NORTHWESTERN COOPER
COUNTIES...

At 619 PM CDT, a severe thunderstorm was located over Houstonia, or 7
miles southeast of Sweet Springs, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sweet Springs, Houstonia, Nelson, Hughesville, Blackwater and Arrow
Rock.

This includes Interstate 70 in Missouri between mile markers 66 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9293 3882 9346 3899 9343 3908 9293
TIME...MOT...LOC 2319Z 272DEG 43KT 3889 9332 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
485 
WWUS53 KEAX 272334
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT SAT MAY 27 2017

MOC053-159-195-280000-
/O.CON.KEAX.SV.W.0084.000000T0000Z-170528T0000Z/
Pettis MO-Saline MO-Cooper MO-
634 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN PETTIS...SOUTH CENTRAL SALINE AND NORTHWESTERN
COOPER COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 10 miles west of
Pilot Grove, or 13 miles northeast of Sedalia, moving east at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Blackwater.

This includes Interstate 70 in Missouri between mile markers 81 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9322 3895 9320 3899 9293 3879 9293
TIME...MOT...LOC 2333Z 270DEG 43KT 3888 9310 

HAIL...1.25IN
WIND...<50MPH
 
$$

Blair
944 
WWUS53 KEAX 272340
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT SAT MAY 27 2017

MOC159-195-272349-
/O.CAN.KEAX.SV.W.0084.000000T0000Z-170528T0000Z/
Pettis MO-Saline MO-
640 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS AND SOUTH
CENTRAL SALINE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3879 9293 3880 9306 3881 9306 3892 9305
      3892 9293
TIME...MOT...LOC 2339Z 274DEG 47KT 3886 9299 

$$

MOC053-280000-
/O.CON.KEAX.SV.W.0084.000000T0000Z-170528T0000Z/
Cooper MO-
640 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL COOPER COUNTY...

At 639 PM CDT, a severe thunderstorm was located near Pilot Grove, or
14 miles southwest of Boonville, moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of west
central Cooper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9293 3880 9306 3881 9306 3892 9305
      3892 9293
TIME...MOT...LOC 2339Z 274DEG 47KT 3886 9299 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
313 
WWUS53 KEAX 272348
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT SAT MAY 27 2017

MOC053-272357-
/O.CAN.KEAX.SV.W.0084.000000T0000Z-170528T0000Z/
Cooper MO-
648 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COOPER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled. However dime sized hail is still possible with this 
thunderstorm.

LAT...LON 3879 9293 3880 9306 3881 9306 3892 9305
      3892 9293
TIME...MOT...LOC 2345Z 256DEG 47KT 3889 9285 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:21 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 27, 3:21 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
321 PM CDT Sat May 27 2017

.Discussion...
Issued at 321 PM CDT SAT MAY 27 2017

Severe thunderstorms are exiting the area this afternoon with a few
garden variety thunderstorms in its wake. These thunderstorms will
last into the evening before pushing south and east of the area.
That will set the stage for a nice and dry latter half of the
holiday weekend.

Sunday expect mostly cloudy conditions in the morning clearing from
west to east from late morning into the afternoon. Highs will be in
the mid to upper 70s. Surface high pressure will build into the
forecast area for Memorial Day keeping conditions dry with highs in
the mid 70s to lower 80s.

Monday night through Tuesday night...a upper level trough will be
located over the northern Great Lakes. A few shortwaves will be
rounding the base of this trough which will impinge on the area and
bring the chance for showers and thunderstorms through this period.
Highs Tuesday will be in the mid to upper 70s.

On Wednesday through Wednesday night...the upper level trough over
the northern Great Lakes lifts northeastward into southeastern
Canada as surface high pressure builds into the region. This will
keep conditions dry with highs in the mid to upper 70s.

Thursday through Saturday...the latter part of the work week into
the early part of next weekend looks to be active with the chance
for a few rounds of shortwaves that will eject out from a trough as
it moves from the Desert southwest into the central and southern
Plains. highs through this period will range from the mid 70s to the
lower 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT MAY 27 2017

The main line of thunderstorms has moved through the terminals
with just light showers and thunderstorms in its wake. These
storms will affect the terminals through 19Z with VFR conds
prevailing through the remainder of the afternoon and evening.
Early tomorrow morning, models agree MVFR cigs will move into the
terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up
to low end VFR conds with cigs btn 3-4kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 4:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     CLINTON                 38.37N 93.78W
05/27/2017                   HENRY              MO   PUBLIC

            LARGE TREE UPROOTED IN THE TOWN OF CLINTON

&&

SBLAIR
Local storm report, May 27, 5:09 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             BALLARD                 38.37N 94.15W
05/27/2017  E2.50 INCH       BATES              MO   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED TENNIS BALL SIZE HAIL IN BALLARD

&&

LG
Special weather statement, May 27, 5:16 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
516 PM CDT SAT MAY 27 2017

MOZ037-043-272245-
Cass MO-Jackson MO-
516 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lee's Summit, Leawood, Grandview, Belton, Raymore, Greenwood, Lake
Lotawana, Lake Winnebago and Unity Village.

This includes Interstate 470 between mile markers 4 and 10.

LAT...LON 3879 9461 3892 9461 3897 9427 3882 9428
TIME...MOT...LOC 2216Z 246DEG 34KT 3885 9457

Blair
Local storm report, May 27, 5:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 ENE GRANDVIEW         38.89N 94.48W
05/27/2017  E0.75 INCH       JACKSON            MO   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED NEAR LONGVIEW IN LEES SUMMIT VIA
            TWITTER

&&

LG
Special weather statement, May 27, 5:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT SAT MAY 27 2017

MOZ038-044-272330-
Johnson MO-Lafayette MO-
547 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Jack, or 8 miles east of Lake Lotawana, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lake Lafayette, Pittsville and Fayetteville.

LAT...LON 3880 9412 3896 9411 3900 9375 3893 9369
      3882 9375
TIME...MOT...LOC 2247Z 255DEG 30KT 3888 9409

Blair
Local storm report, May 27, 5:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 NW LONE JACK          38.88N 94.17W
05/27/2017  M1.00 INCH       JACKSON            MO   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED IN LONE JACK BY NWS EMPLOYEE

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:41 AM CDTSpecial Weather StatementEAXAtchison, Holt34 min
May 27, 8:30 AM CDTSpecial Weather StatementEAXClay, Platte30 min
May 27, 8:33 AM CDTSpecial Weather StatementEAXNodaway27 min
May 27, 9:06 AM CDTSpecial Weather StatementEAXClinton39 min
May 27, 9:13 AM CDTSpecial Weather StatementEAXGentry, Harrison, Worth47 min
May 27, 9:29 AM CDTSpecial Weather StatementEAXCaldwell46 min
May 27, 9:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray34 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson50 min
May 27, 12:29 PM CDTSevere Thunderstorm WarningEAXBates46 min
May 27, 12:49 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette56 min
May 27, 1:15 PM CDTTornado WarningEAXHenry30 min
May 27, 1:36 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline43 min
May 27, 2:08 PM CDTSevere Thunderstorm WarningEAXCooper52 min
May 27, 5:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
May 27, 5:47 PM CDTSpecial Weather StatementEAXJohnson43 min
May 27, 6:43 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.